Acne medications can be irritating, particularly when they are used too aggressively. It seems like less should be more, but in the case of acne medications, this is actually the opposite. It is important to use only a small amount (a pea-size amount will cover the face!) and use irritating acne medications only three times a week initially. Many dermatologists recommend applying moisturizer after medications are applied, which helps to prevent excessive dryness. Dr. Schweiger notes that, “Even if you follow all of the correct instructions, you may still end up with mild dryness from your acne medications. I recommend applying moisturizer before and after new acne medications, such as topical retinoids. This helps to prevent excessive dryness and enables you to use the medication more regularly, which helps the medication to treat your acne more effectively.”
Once your skin is irritated from acne medications, it is important to know a few steps for reducing the irritation.
- Stop using topical acne medications for 3-5 days, until the irritation subsides
- Apply OTC cortisone cream in the morning and evening for 3 days. Cortisone cream is anti-inflammatory and will reduce inflammation on the skin that is caused by irritating acne medications
- Apply a gentle moisturizer (such as Celeteque, Cerave, or Cetaphil) twice daily until irritation subsides; continue using this moisturizer in combination with the acne medication once you restart it
- Avoid other topical acne medications while waiting for irritation to subside
- If peeling, do not pick at the skin, allow it to exfoliate naturally to avoid scarring.